West Virginia, 2007

Hail in West Virginia, July 26, 2007

July 26, 2007 · NWS RNK · 2 events in 1 county or zone

A severe thunderstorm produced hail ranging from penny to quarter size across parts of Greenbrier County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm produced hail ranging from penny to quarter size across parts of Greenbrier County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 26, 8:40 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 26, 8:40 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 PM EDT THU JUL 26 2007

.SYNOPSIS...
HIGH PRESSURE WILL BE OFF THE MID ATLANTIC COAST TONIGHT. ON
FRIDAY AND SATURDAY...A LOW PRESSURE SYSTEM WILL MOVE FROM THE
UPPER MISSISSIPPI VALLEY INTO THE OHIO VALLEY.

&&

.NEAR TERM /THROUGH FRIDAY/...
MCS CROSSING WV RATHER IMPRESSIVE WITH 76 MPH WIND GUST AT YEAGER
AIRPORT. STORMS ARE FOLLOWING ALONG RIDGE OF HIGHER CAPE WHICH
RUNS FROM CRW-HSP. 01Z LAPS STILL SHOWS RIBBON OF 2000-2500 J/KG
INTO THE VA HIGHLANDS...AND THUS THINK TSTMS WILL CONTINUE UNTIL
REACHING END OF AVAILABLE ENERGY B4 WANING.

ASIDE FROM MCS...OTHER ACTIVITY WHICH BUBBLED UP ALONG THE BLUE
RIDGE HAS DIMINISHED. SOME CAPE STILL SHOWING UP ALONG BLUE RIDGE
FROM MEADOWS OF DAN VA TO DEEP GAP NC...AND WILL MAINTAIN CHC POPS
THIS AREA FOR A WHILE LONGER.

GIVEN MOIST BOUNDARY LAYER...ANTICIPATE FORMATION OF LATE NIGHT
FOG...SOME OF WHICH COULD BE DENSE IN THE MTN VALLEYS. DEWPOINTS
ARE CONSIDERABLY HIGHER...MUGGY COMPARED TO THE LAST SEVERAL NIGHTS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
THE UPPER LEVEL CLOSED LOW...WHICH HAS PLAGUED THE AREA THE LAST
COUPLE OF DAYS...WILL MOVE FROM THE GREAT LAKES AND OPEN UP OVER THE
OHIO VALLEYS FRIDAY. A STRONG SHORT WAVE DEVELOPING OVER THE MID
WEST WILL TRACK WITH THIS UPPER LEVEL TROUGH INTO THE OHIO VALLEY.
THIS WILL BE THE AREA OF FOCUS FOR SEVERE WEATHER FRIDAY AND FRIDAY
NIGHT. OVER THE IMMEDIATE AREA...SCATTERED PULSE STORMS ARE POSSIBLE
ONCE AGAIN OVER THE MOUNTAINS. WITH MORE SUNSHINE EXPECTED...TEMPERATURES
WILL RETURN TO NORMAL LEVELS. INCREASED POPS AND EXTENDED EAST FOR
FRIDAY NIGHT INTO SATURDAY. WENT WITH LIKELY POPS FOR SATURDAY IN
THE WEST...WHICH MATCHS UP NICELY WITH GSP AND RLX. CONTINUED CHC POPS
FOR SATURDAY NIGHT WITH FRONTAL BOUNDARY DRIFTING SOUTH THRU REGION.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
UNSETTLED WEATHER WILL CONTINUE IN THE MEDIUM RANGE. FOLLOWED
HPCGUIDE FOR EXTENDED PERIOD WHICH WAS A BLEND OF 00Z ECMWF AND
NCEP-GEF ENSEMBLE MEAN. HIGH PRESSURE MOVES ACROSS EASTERN CANADA
THIS WEEKEND...AND WEAKENS UPPER LEVEL LOW AS IT BECOMES ABSORBED
INTO EASTERN TROF. A COLD FRONT WILL REACH THE WESTERN MOUNTAINS
SATURDAY NIGHT INTO SUNDAY AND STALL ACROSS SOUTHEAST U.S. ON MONDAY
INTO WEDNESDAY...AS SURFACE WAVES MOVE NORTHEAST ALONG THE BOUNDARY.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
ISOLATED SHOWERS AND STORMS WILL CONTINUE THROUGH THE EVENING
HOURS OVER SOUTHEAST WEST VIRGINIA AND NEIGHBORING PARTS OF
SOUTHWEST VIRGINIA. ACROSS MOST LOCATIONS...ESPECIALLY ALONG
RIVER VALLEYS AND LOW LYING AREAS...MVFR FOG DEVELOPMENT WILL BE
COMMON BY MIDNIGHT WITH SOME AREAS REACHING IFR OR LOWER TOWARDS
DAWN.

VISIBILITIES SHOULD IMPROVE TO VFR BY MID-MORNING ACROSS THE AREA
WITH SCATTERED SHOWERS AND STORMS REDEVELOPING IN THE MOUNTAINS IN
THE MID-AFTERNOON.

FRIDAY NIGHT AND SATURDAY A STRONG SHORT WAVE BRINGS A LOW FROM
THE UPPER MISSISSIPPI VALLEY INTO VIRGINA. WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE LIKELY IN THE MOUNTAINS...RESULTING IN MVFR
CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...PM/RCS
SHORT TERM...KK/RCS
LONG TERM...KK
AVIATION...DS/RCS
Hazardous weather outlook, Jul 26, 1:59 PM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT THU JUL 26 2007

NCZ003>006-019-020-VAZ011-013-014-016>018-022>024-032>035-043>047-
058-059-271900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
259 PM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH ISOLATED
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD BE
STRONG.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ007-009-010-012-015-019-020-WVZ042>045-271900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
259 PM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING.

In the hours before

Special weather statement, Jul 26, 5:03 PM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT THU JUL 26 2007

VAZ010-262345-
BLAND-
INCLUDING THE CITY OF...BLAND
603 PM EDT THU JUL 26 2007

...PONDING OF WATER POSSIBLE...

A NEARLY STATIONARY THUNDERSTORM WAS OVER THE CENTRAL PORTION OF
BLAND COUNTY FROM JUST WEST OF BASTIAN TO JUST WEST OF KIMBERLING.
PONDING OF WATER ON ROADS MY OCCUR IN THIS REGION...WHICH
INCLUDED THE INTERSTATE 77 CORRIDOR BETWEEN BLAND AND HICKSVILLE.

MOTORISTS ARE URGED TO BE ALERT FOR RAPIDLY CHANGING VISIBILITY
DUE TO THE HEAVY RAIN...AND ALSO FOR ANY PONDING CONDITIONS WHICH
MAY EXISTS.
Local storm report, Jul 26, 5:47 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             BEECH MOUNTAIN          36.21N 81.89W
07/26/2007  E1.00 INCH       WATAUGA            NC   LAW ENFORCEMENT

0430 PM     FLASH FLOOD      BEECH MOUNTAIN          36.21N 81.89W
07/26/2007                   WATAUGA            NC   LAW ENFORCEMENT

            15 GRAVEL ROADS WASHED OUT. MAIN HIGHWAY TO THE MOUNTAIN
            CLOSED BY DEBRIS. 2 TO 3 INCHES OF RAIN FELL BETWEEN 330
            AND 430 PM LST.

&&

11
Special weather statement, Jul 26, 8:43 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EDT THU JUL 26 2007

WVZ042>045-270430-
MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...BLUEFIELD...HINTON...UNION...LEWISBURG
943 PM EDT THU JUL 26 2007

...LINE OF STRONG THUNDERSTORMS MOVING TOWARDS FAR SOUTHEAST WEST VIRGINIA...

AROUND 1100 PM TO 1130 PM...STRONG THUNDERSTORMS WILL BE NEAR A
LINE FROM CAMP CREEK STATE PARK...TO PIPESTEM STATE PARK...TO
HINTON...TO RAINELLE AND TROUT WEST VIRGINIA. THE APPROACHING LINE
OF STORMS HAS HAD A HISTORY OF LARGE HAIL AND DAMAGING WINDS. IF
THE STORMS MAINTAIN THEIR INTENSITY AS THEY PROGRESS INTO THE
REGION...SEVERE THUNDERSTORM WARNINGS MAY NEED TO BE ISSUED.

DS
Special weather statement, Jul 26, 9:28 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 PM EDT THU JUL 26 2007

WVZ042>045-270330-
MERCER WV-MONROE WV-GREENBRIER WV-SUMMERS WV-
1028 PM EDT THU JUL 26 2007

AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
RICHWOOD TO 7 MILES SOUTHEAST OF PINEVILLE...MOVING EAST AT 25 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...QUINWOOD AT 1035 PM
EDT...RAINELLE AT 1040 PM EDT...RUPERT...AT 1050 PM EDT...CAMP CREEK
STATE PARK...SANDSTONE AT 1055 PM EDT...AND EVENTUALLY MOVE INTO THE
LEWISBURG AND UNION AREAS BETWEEN 11:00 PM AND MIDNIGHT.

WITH THE PASSAGE OF THIS LINE OF STORMS EXPECT WIND GUSTS TO 35
MILES AN HOUR...A HEAVY DOWNPOUR OF RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Greenbrier

When
July 26, 9:43 PM EST
Where
Greenbrier County, Rainelle
Measured
0.75 in hail
Reported by
Public
Coordinates
37.970, -80.780

Hail, Greenbrier

When
July 26, 9:54 PM EST
Where
Greenbrier County, Rainelle
Measured
1 in hail
Reported by
Public
Coordinates
37.970, -80.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 48071, 48072.